Alert archive / Indiana / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS Northern Indiana

July 29, 2023LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this flash flood warning at Jul 29, 2023, 12:44 AM CDT for LaPorte County, Indiana; Berrien County, Michigan. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2023, 12:44 AM CDT (05:44 UTC)
Expired
Jul 29, 2023, 3:45 AM CDT
In force
3 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 91 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 1:00 AM CDTFLASH FLOOD1 Ne New Buffalo, MIWater rushing across the roadway (Bell Road and US 12).
Jul 29, 2:00 AM CDTFLASH FLOODStevensville, MIDrone footage on Facebook taken on the morning of July 29th shows flooding in Hickory Creek Park. Water partially covering playground equipment and tennis courts. Unknown how deep the water is. Time of flash flooding estimated from radar.
Jul 29, 3:00 AM CDTRAIN 4.5Stevensville, MIRain total since midnight.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3041 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.2

Open this sounding in Storm Lab

The text

As transmitted.

983 
WGUS53 KIWX 290544
FFWIWX
INC091-MIC021-290845-
/O.NEW.KIWX.FF.W.0003.230729T0544Z-230729T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
144 AM EDT Sat Jul 29 2023

The National Weather Service in Northern Indiana has issued a

* Flash Flood Warning for...
  Northern La Porte County in northwestern Indiana...
  Berrien County in southwestern Michigan...

* Until 345 AM CDT /445 AM EDT/.

* At 1244 AM CDT /144 AM EDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Between 2 and 3 
  inches of rain have fallen. The expected rainfall rate is 1.5 to 
  2.5 inches in 1 hour. Additional rainfall amounts of 1.5 to 2.5 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Michigan City, La Porte, St. Joseph, Buchanan, Trail Creek, Fair 
  Plain, Bridgman, New Buffalo, Berrien Springs, Three Oaks, Long 
  Beach, Stevensville, Pottawattamie Park, Shorewood-Tower 
  Hills-Harbert, Shorewood-Tower Hill, Dayton, Sodus, Baroda, 
  Shoreham and Eau Claire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4183 8670 4191 8661 4207 8651 4207 8622
      4186 8623 4176 8653 4165 8653 4162 8676
      4163 8693 4171 8693

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR

$$

PBM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 12:40 AM CDT, 4 minutes earlier.

Area forecast discussion, Jul 29, 12:40 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
140 AM EDT Sat Jul 29 2023

.SYNOPSIS...
Issued at 140 AM EDT Sat Jul 29 2023

Scattered showers and thunderstorms, some strong to severe, will
continue overnight with locally heavy rain and damaging winds
possible.

Drier and cooler weather will then overspread the area this
weekend as high pressure builds into the Midwest and Upper Great
Lakes.

&&

.SHORT TERM...(This afternoon and Tonight)
Issued at 200 PM EDT Fri Jul 28 2023

Cloud debris from morning MCS slow to decay this morning but
accelerating this aftn as MCV progresses into wrn OH. Sfc temps have
naturally been slow to respond but aftn insolation/mixing will yield
rapid rebound with low 90s southwest to tempered upper 80s
northeast. Will drop prior heat advisory east and north yet retain
southwest for this evening.

Otherwise primary question remains with convective redevelopment
late day and especially overnight. 17Z sfc analysis shows well
demarcated outflow boundary extending from cntrl IL into srn IN
before bucking back north as a warm front through IA. Expect wrn
flank of outflow will mix north through evening while ern flank
moves little with potential redevelopment invof the US30 corridor
late this aftn with noted pocket of aggravated cu over ne IL earlier.
Nevertheless northeast IA through nrn IL vcnty appears most
susceptible for vigorous storm development by evening with rapid
upscale growth/organization ese along sharp low level theta-e ridge
tonight. 12Z guidance as a whole looks too far north with track of
this expected MCS with a swd tilt favored which would steer it
directly through cntr of the CWA mid to late evening with a
commensurate heavy rain/damaging wind risk esp wrn half. Secondary
MCS likely to evolve up across srn MN/wrn WI ewd of stout shortwave
disturbance advancing east out of ND and track se late tonight,
tracking through at least nrn CWA. Expected separation of these two
systems would mitigate a certain flood potential yet there could be
some overlap north of US30 which bears close scrutiny once lead
system shows its hand later this evening.

Will defer any possible flood watch to the next shift as 12Z guidance
spread lends no confidence to the above scenario.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 200 PM EDT Fri Jul 28 2023

A few showers possible within swd progressing cold front Sat morning
into early aftn southeast otherwise notable drying and cooler temps
follow through mid week as high pressure builds in across the Great
Lakes.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 132 AM EDT Sat Jul 29 2023

Timed storms through KSBN ending around 07 UTC and 09 UTC at KFWA
as convective linear system sweeps eastward through northern
Indiana. Convection associated with northwest flow shortwave
impinging along east to west frontal boundary through northern
Indiana. In wake, of shortwave passage, frontal boundary will
accelerate southward and reach the Ohio River by late this
afternoon. VFR conditions emerge behind convection with surface
flow turning northwest to north as frontal boundary sags south.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...T
LONG TERM...T
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 28, 2:27 PM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
327 PM EDT Fri Jul 28 2023

INZ005>009-012-014-017-018-024>027-032>034-103-104-116-203-204-216-
MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-290900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Marshall-Whitley-
Allen IN-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
327 PM EDT Fri Jul 28 2023 /227 PM CDT Fri Jul 28 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to redevelop late this afternoon and
become numerous by late evening with a threat for damaging winds and
perhaps some isolated hail early this evening west of I-69.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need later this evening.

INZ013-015-020-022-023-290900-
Pulaski-Fulton IN-White-Cass IN-Miami-
327 PM EDT Fri Jul 28 2023

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A Heat Advisory is in effect until midnight EDT or 11 PM CDT
tonight. The combination of hot temperatures and high humidity will
combine to create heat indices from 100 to 105 degrees. For full
details listen to NOAA Weather Radio or visit online at
weather.gov/IWX for more information.

Thunderstorms are expected to redevelop late this afternoon and
become numerous by late evening with a threat for damaging winds and
perhaps some isolated hail early this evening west of I-69.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-290900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
327 PM EDT Fri Jul 28 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely overnight with a risk for wind gusts in
excess of 50 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jul 28, 11:45 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1245 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Hail             1 E Montpelier          40.55N 85.26W
07/29/2023  M1.25 inch       Blackford          IN   Public

            Photo on Facebook on hail slightly larger
            than a quarter.

&&

MJ
Local storm report, Jul 28, 11:46 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1246 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     Hail             Montpelier              40.55N 85.28W
07/29/2023  M1.00 inch       Blackford          IN   Public

            Photos on Facebook of quarter size hail in
            Pioneer.

&&

MJ
Special weather statement, Jul 28, 11:49 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1249 AM EDT Sat Jul 29 2023

INZ005-104-290545-
Eastern St. Joseph IN-Elkhart IN-
1249 AM EDT Sat Jul 29 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN ELKHART AND SOUTHEASTERN
ST. JOSEPH COUNTIES THROUGH 145 AM EDT...

At 1249 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wakarusa, or near Mishawaka, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
north central Indiana.

&&

LAT...LON 4171 8583 4147 8578 4148 8606 4148 8618
      4167 8620
TIME...MOT...LOC 0449Z 271DEG 13KT 4158 8611

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MARSILI
Local storm report, Jul 28, 11:51 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1251 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     Hail             Montpelier              41.58N 84.60W
07/29/2023  M1.00 inch       Williams           OH   Public

            Photos on Facebook show several quarter size
            hailstones in Montpelier.

&&

MJ
Local storm report, Jul 28, 11:52 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1252 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     Hail             Montpelier              41.58N 84.60W
07/29/2023  E1.25 inch       Williams           OH   Public

            Photo on Facebook of hail slightly larger
            than a quarter.

&&

MJ
Local storm report, Jul 29, 12:37 AM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
137 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     Rain             1 SE Hudson Lake        41.70N 86.53W
07/29/2023  M4.10 inch       La Porte           IN   Public

            Spotter indicated amount fell over a two
            hour period from 11pm to 115 am.

&&

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:35 PM CDTSevere Thunderstorm WarningIWXCass, Fulton, Miami40 min
Jul 28, 7:42 PM CDTSpecial Weather StatementIWXAdams48 min
Jul 28, 7:54 PM CDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Miami51 min
Jul 28, 8:01 PM CDTSevere Thunderstorm WarningIWXKosciusko, Marshall44 min
Jul 28, 8:23 PM CDTSevere Thunderstorm WarningIWXMiami, Wabash37 min
Jul 28, 8:30 PM CDTSpecial Weather StatementIWXKosciusko30 min
Jul 28, 8:32 PM CDTSpecial Weather StatementIWXStarke43 min
Jul 28, 8:39 PM CDTSpecial Weather StatementIWXAdams36 min
Jul 28, 8:43 PM CDTSevere Thunderstorm WarningIWXFulton, Miami, Pulaski29 min
Jul 28, 8:47 PM CDTAreal Flood AdvisoryIWXFulton, Kosciusko, Marshall, Miami, Pulaski, Starke3 hr
Jul 28, 9:03 PM CDTAreal Flood AdvisoryIWXAdams, Wells3 hr
Jul 28, 9:05 PM CDTSpecial Weather StatementIWXWabash25 min
Jul 28, 9:06 PM CDTFlash Flood WarningIWXFulton, Kosciusko, Marshall, Miami, Pulaski, Starke6 hr
Jul 28, 9:06 PM CDTSpecial Weather StatementIWXAdams39 min
Jul 28, 9:25 PM CDTSpecial Weather StatementIWXHuntington, Wabash35 min
Jul 28, 9:36 PM CDTSpecial Weather StatementIWXNoble39 min
Jul 28, 9:49 PM CDTSpecial Weather StatementIWXMarshall41 min
Jul 28, 9:57 PM CDTSpecial Weather StatementIWXLaPorte48 min
Jul 28, 10:02 PM CDTSpecial Weather StatementIWXWabash28 min
Jul 28, 10:06 PM CDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph39 min
Jul 28, 10:25 PM CDTSpecial Weather StatementIWXDeKalb50 min
Jul 28, 10:31 PM CDTSevere Thunderstorm WarningIWXDeKalb, Steuben46 min
Jul 28, 10:45 PM CDTSevere Thunderstorm WarningIWXSaint Joseph45 min
Jul 28, 10:49 PM CDTSpecial Weather StatementIWXKosciusko41 min
Jul 28, 10:59 PM CDTSevere Thunderstorm WarningIWXKosciusko, Marshall23 min
Jul 28, 11:19 PM CDTSpecial Weather StatementIWXNoble56 min
Jul 28, 11:32 PM CDTSpecial Marine WarningIWX88 min
Jul 28, 11:49 PM CDTSpecial Weather StatementIWXElkhart56 min
Jul 28, 11:54 PM CDTSevere Thunderstorm Warning Considerable damage threatIWXLaPorte, Saint Joseph66 min
Jul 28, 11:55 PM CDTFlash Flood WarningIWXSaint Joseph4 hr
Jul 29, 12:15 AM CDTSevere Thunderstorm Warning Considerable damage threatIWXCass, Fulton, LaPorte, Marshall, Pulaski, Starke and 1 more60 min
Jul 29, 12:26 AM CDTSevere Thunderstorm Warning Considerable damage threatIWXElkhart, Kosciusko, Marshall, Saint Joseph52 min
Jul 29, 12:35 AM CDTSevere Thunderstorm WarningIWXCass, White40 min
Jul 29, 12:51 AM CDTSevere Thunderstorm WarningIWXCass, Fulton, Kosciusko, Miami, Wabash43 min
Jul 29, 1:03 AM CDTSevere Thunderstorm WarningIWXAllen, DeKalb, LaGrange, Noble, Steuben, Whitley42 min
Jul 29, 1:09 AM CDTSevere Thunderstorm WarningIWXAllen, Huntington, Kosciusko, Wabash, Wells, Whitley66 min
Jul 29, 1:14 AM CDTSpecial Weather StatementIWXBlackford, Grant, Miami31 min
Jul 29, 1:25 AM CDTFlash Flood WarningIWXElkhart, Saint Joseph3 hr
Jul 29, 1:27 AM CDTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Miami, Wabash, Wells48 min
Jul 29, 1:38 AM CDTSevere Thunderstorm WarningIWXAllen, DeKalb, Steuben52 min
Jul 29, 1:47 AM CDTSevere Thunderstorm WarningIWXAdams, Allen, Wells43 min
Jul 29, 2:10 AM CDTSpecial Weather StatementIWXJay65 min
Jul 29, 8:53 AM CDTBeach Hazards StatementIWXLaPorte10 hr
Jul 29, 8:53 AM CDTSmall Craft AdvisoryIWX10 hr

Nearby

Flash Flood Warnings in Indiana, 2023Flash Flood Warnings in Michigan, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.